Effects Of Mixing Citalopram And Alcohol

Doctors often warn their patients to avoid drinking alcohol before taking citalopram. Alcohol activates similar chemicals inside of the brain that citalopram does.  When both of these ingredients are activating the cells, it can increase the potency of the alcohol. The result may be quite dangerous, affecting the individual’s motoring skills or increasing depression symptoms.

Healthcare professionals are often asked by their patients whether it is permissible to drink alcohol while taking citalopram medications. Some doctors staunchly oppose any alcohol usage during medications, while others are more lenient. Certain doctors may tell you that it is fine to drink alcohol, as long as it is in small amounts. Additionally, most doctors will only recommend this after they have explained the effects of citalopram and alcohol to the patient.

Medications like citalopram are usually used to treat anxiety or depression. It falls under a class of medications known as SSRIs, or Selective Serotonin Reuptake Inhibitors. These medications work by changing the serotonin chemical balance inside the brain, helping to relieve common depression symptoms. Citalopram and alcohol is not life threatening, but there are some dangers associated with it.

Alcohol, like many kinds of medicines, can make you lightheaded, sleepy, and drowsy. Consuming citalopram and alcohol intensifies the effect of both substances, so the patient may have a lot of trouble concentrating. For example, drinking a little alcohol will make driving dangerous, but mixing citalopram and alcohol will heighten the risk even more. If your body lacks motor skills, it can lead to serious injuries and accidents, especially for older patients and people with bad coordination skills.

Unlike some forms of antibiotics, citalopram and alcohol do not contain any ingredients that will react with each other. The only reason to avoid a combination is because of the heightened effect on the body. However, you should always consult your doctor before consuming alcohol with any drug. If you are taking additional medication, it may create a dangerous effect that you are not aware of.

A moderate amount of alcohol does not mean ten shots or a bottle of wine. Having a couple glasses of wine or beer may be safe, but any more than that may cause side effects. Remember that many medications also contain traces of alcohol. Laxatives and cough syrup have some of the highest concentrations, with up to 10% potency. If you are taking cough syrup or a laxative, then you should avoid drinking on the same day.

When mixing citalopram and alcohol, timing is an important factor. These substances can create negative effects even if they are not consumed simultaneously, so it is best to use caution. If you do not know the effect it will have on your body, it is safer to avoid drinking while taking medicines. Ask your doctor or pharmacists about the risk that are associated with the combination and if there are any symptoms you should be aware of. If you start having an allergic reaction, you should immediately stop alcohol consumption and visit your doctor.